NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, April 24, 2014
Dental and Oral Health Center
Question about salty saliva
For 2 years I have been experiencing extremely salty saliva in my mouth constantly. My saliva tastes like salt and alters the taste of food. The only thing that changed this condition was a regimen of prednisone taken for 3 weeks. After only 1 week I had my taste back. Any idea what could be causing this condition?
This certainly could represent the taste component of a relatively common condition known as burning mouth syndrome. While we don't know exactly what causes burning mouth syndrome, most of the evidence supports the idea that there is a slight problem with the sensory nerves (the nerves that supply information about the various senses - pain, taste, texture) in the oral region. One, two or all three aspects of these nerves can be affected, depending on the individual patient.
It sounds as if you have primarily the taste component, which is expressing itself as a taste "phantom". (I'm assuming that your dentist has carefully examined your mouth and found no significant evidence of gum disease.) With a taste phantom, the nerves that transmit information about taste are sending signals back to the brain that something salty is in the mouth, when in fact, there is no salt in the mouth at all.
It is interesting that your problem seemed to clear up with prednisone therapy. Several patients whom I've seen that had been given this medication for their burning mouth symptoms typically did not experience any relief. Often the condition will wax and wane in severity without any treatment at all, and for most patients the problem will eventually just go away. More information about burning mouth syndrome can be found at the website: http://www.aaomp.org/public/burning-mouth.php.
Carl M Allen, DDS, MSD
Professor of Oral Pathology
College of Dentistry
The Ohio State University